Alert archive / Georgia / Freeze Warnings in 2024
Freeze Warning 3, NWS Atlanta, GA
NWS Atlanta, GA issued this freeze warning at Mar 23, 2024, 2:39 PM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Mar 24, 2024, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2024, 2:39 PM EDT (18:39 UTC)
- In effect from
- Mar 24, 2024, 4:00 AM EDT
- Expired
- Mar 24, 2024, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Atlanta, GA
Counties Fannin County, GA, Towns County, GA, Union County, GA
The radar
The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296 WWUS72 KFFC 231839 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 239 PM EDT Sat Mar 23 2024 GAZ006-008-009-240600- /O.UPG.KFFC.FZ.A.0002.240324T0800Z-240324T1200Z/ /O.NEW.KFFC.FZ.W.0003.240324T0800Z-240324T1300Z/ Fannin-Union-Towns- 239 PM EDT Sat Mar 23 2024 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Fannin, Union and Towns Counties. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ001>005-007-011>016-019>023-030-031-041-042-240600- /O.NEW.KFFC.FR.Y.0003.240324T0800Z-240324T1300Z/ Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon- Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall- Polk-Paulding-Haralson-Carroll- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Gainesville, and Carrollton 239 PM EDT Sat Mar 23 2024 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
932 WWUS72 KFFC 240130 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 930 PM EDT Sat Mar 23 2024 GAZ006-008-009-241300- /O.CON.KFFC.FZ.W.0003.240324T0800Z-240324T1300Z/ Fannin-Union-Towns- 930 PM EDT Sat Mar 23 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Fannin, Union and Towns Counties. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ001>005-007-011>016-019>023-030-031-041-042-241300- /O.CON.KFFC.FR.Y.0003.240324T0800Z-240324T1300Z/ Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon- Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall- Polk-Paulding-Haralson-Carroll- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Gainesville, and Carrollton 930 PM EDT Sat Mar 23 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
747 WWUS72 KFFC 240910 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 510 AM EDT Sun Mar 24 2024 GAZ006-008-009-242000- /O.NEW.KFFC.WI.Y.0009.240325T0400Z-240325T1800Z/ /O.CON.KFFC.FZ.W.0003.000000T0000Z-240324T1300Z/ Fannin-Union-Towns- 510 AM EDT Sun Mar 24 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Fannin, Union and Towns Counties. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. A Wind Advisory means that sustained wind speeds of at least 20 mph...or gusts to 35 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ GAZ001>005-007-011>016-019>021-030-031-041-042-242000- /O.NEW.KFFC.WI.Y.0009.240325T0400Z-240325T1800Z/ /O.CON.KFFC.FR.Y.0003.000000T0000Z-240324T1300Z/ Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon- Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Polk-Paulding- Haralson-Carroll- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, and Carrollton 510 AM EDT Sun Mar 24 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. A Wind Advisory means that sustained wind speeds of at least 20 mph...or gusts to 35 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ GAZ032-043-242000- /O.NEW.KFFC.WI.Y.0009.240325T0400Z-240325T1800Z/ Cobb-Douglas- Including the cities of Marietta and Douglasville 510 AM EDT Sun Mar 24 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT MONDAY... * WHAT... Sustained southeasterly winds of 20 mph and wind gusts of 35 mph. Areas of higher terrain could see winds gusting to 40 mph. * WHERE... Portions of north central, northwest, and northeast Georgia. * WHEN... From midnight to 2 PM EDT Monday. * IMPACTS... Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 20 mph...or gusts to 35 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ GAZ022-023-241300- /O.CON.KFFC.FR.Y.0003.000000T0000Z-240324T1300Z/ Forsyth-Hall- Including the city of Gainesville 510 AM EDT Sun Mar 24 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...From 4 AM to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 23, 2:02 PM EDT, 37 minutes earlier.
Area forecast discussion, Mar 23, 2:02 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 202 PM EDT Sat Mar 23 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Sunday) Issued at 202 PM EDT Sat Mar 23 2024 Key Messages: - Cold temperatures will bring frost and freeze conditions to portions of northern Georgia tonight. - High fire dangers are expected Sunday afternoon due to low relative humidity values. Through Saturday Evening: As today's trough moves out and a surface high settles in over the Eastern U.S. our primary short term weather concerns will become cold temperatures tonight and dry conditions Sunday afternoon. Fair skies should set us up for good radiational cooling tonight in northern Georgia. This should allow temperatures to fall into the 28 to 36 degree range north and west of the Atlanta metro (temperatures in the metro should remain at or above 36 degrees tonight). The coldest values (upper 20s) are expected in the wind sheltered valleys of Fannin, Union and Towns Counties. Thus a Freeze Warning has been issued for all three counties. A Frost Advisory has been issued for other portions of northern Georgia. Light northerly winds may prevent frost formation within parts of the Frost Advisory. However with CAM guidance indicating a relative wind minimum in northern Georgia between 4 and 8 AM, our confidence in areas of patchy frost and temperatures in the 33 to 36 degree range was high enough for us to go ahead and put out the Advisory. A new airmass will be in place over the region on Sunday, with dry air at the surface and in the mid levels. When combined with the sunny skies and good boundary layer mixing, this should set us up for low relative humidity values Sunday afternoon. We adjusted our forecast dewpoints down towards the 10th percentile of the NBM to highlight this potential. A Fire Danger Statement is likely (>90% chance) for a good portion of the region Sunday afternoon. Albright && .LONG TERM... (Monday morning through next Friday) Issued at 202 PM EDT Sat Mar 23 2024 Starting out the longterm outlook Monday morning. Mid level ridging and and the associated surface high over the East Coast will amplify and progress eastward. A broad and deep trough will be making its way across the central plains with a surface low over the KaNe region. This system should be well matured to fully occluded by Monday afternoon, with a cold front stretching from the Western Great Lakes down through the ArKLaTex region. Warm moist gulf air should see an upward trend in temps as well as moisture. PWATs will likely reach around 1.25" to 1.75", although there is significant model variability in the strength of moisture advection and timing. Winds ahead of the system may become fairly blustery Monday afternoon into Tuesday morning ahead of the cold front. Gradients from the eastern high and the western low will be enough to likely see gusts >35mph across North, and portions of Central, GA. For now will probably stick with a general blend for precip coverage and amounts. Timing the coldfront will be very important, however trough progression will be heavily reliant on a shortwave traversing the trough itself. Current timing has the precipitation beginning late Tuesday morning. As of the most recent model runs, CAPE looks mediocre in the south and scant up north. Likely scenario will have scattered thunderstorms across the southern CWA and showers with an isolated thunderstorm possible for the northern CWA. As the coldfront moves across GA, cyclogenesis supported by the shortwave will help to develop another sfc low along the coldfront. The exact location remains to be seen, however models are consistent with development along the far Southern Appalachians. Secondary precipitation with this redevelopment is likely and the faster the shortwave the sooner the cyclogenesis and thus the greater precipitation amounts. Current model precipitation sits around 1" through Thursday, however GEFs spread indicates this could vary as much as another 1". Will need to keep a close eye on this through the coming days. The rest of the period looks mostly dry with post frontal gusty winds returning Thursday morning. High pressure will mean a return to highs in the 70s and lows in the upper 30s to low 40s. SM && .AVIATION... (18Z TAFS) Issued at 141 PM EDT Sat Mar 23 2024 The mix of MVFR and VFR conditions (ceilings 2500-5000 ft AGL and unrestricted visibility) in the region should transition prevailing VFR conditions by 21Z today. Then between 21Z today and 06Z Sunday any lingering ceilings should clear. Gusty north winds will continue through 01Z Sunday, with peak gusts in the 25 to 30 kt range. After 01Z Sunday the winds should weaken, then turn easterly between 08Z and 14Z Sunday. //ATL Confidence...18Z Update... Confidence in all elements of the KATL TAF is high. Albright && .PRELIMINARY POINT TEMPS/POPS... Athens 37 64 39 62 / 0 0 0 0 Atlanta 40 65 43 62 / 0 0 0 0 Blairsville 30 63 37 57 / 0 0 0 0 Cartersville 34 66 42 64 / 0 0 0 0 Columbus 43 69 46 70 / 0 0 0 0 Gainesville 37 62 41 60 / 0 0 0 0 Macon 43 66 43 67 / 0 0 0 0 Rome 35 67 42 65 / 0 0 0 0 Peachtree City 38 66 42 65 / 0 0 0 0 Vidalia 45 66 43 68 / 20 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 4 AM to 9 AM EDT Sunday for GAZ001>005-007- 011>016-019>023-030-031-041-042. Freeze Warning from 4 AM to 9 AM EDT Sunday for GAZ006-008-009. && SHORT TERM...Albright LONG TERM....SM AVIATION...Albright
Hazardous weather outlook, Mar 23, 2:04 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 204 PM EDT Sat Mar 23 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241815- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 204 PM EDT Sat Mar 23 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... The risk for severe weather is low. Isolated thunderstorms across east central Georgia south of I-20 remain possible through the afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Thunderstorms may return to the region Tuesday and Wednesday. Though the overall risk remains low, a couple of stronger storms can't be ruled out during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:35 AM EDT | Freeze Watch | FFC | Fannin, Towns, Union | 11 hr |
| Mar 23, 2:39 PM EDT | Frost Advisory | FFC | Bartow, Carroll, Catoosa, Chattooga, Cherokee, Dade and 15 more | 18 hr |
Nearby
Freeze Warnings in Georgia, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.